South Dakota, 2021

Hail and Damaging Winds in South Dakota, July 5, 2021

July 5, 2021 · NWS FSD · 11 events in 4 counties and zones

Heat and humidity led to strong instability by afternoon, as a weak frontal boundary settled into southeast South Dakota. Strong instability but weak deep-layer shear resulted in brief, intense and generally outflow-dominant storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
$54,000
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Heat and humidity led to strong instability by afternoon, as a weak frontal boundary settled into southeast South Dakota. Strong instability but weak deep-layer shear resulted in brief, intense and generally outflow-dominant storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jul 5, 1:46 PM CST, 33 minutes earlier.

Area forecast discussion, Jul 5, 1:46 PM CST, 33 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
246 PM CDT Mon Jul 5 2021

.SHORT TERM...(This Evening through Tuesday)
Issued at 244 PM CDT Mon Jul 5 2021

Forecast Highlights:

1. Isolated severe weather risk this aftn/eve.
2. Overnight rain may stay a bit further northwest.
3. Front slows down, producing slightly higher SVR risk Tue.
4. Considerable uncertainty at the end of the week.

THIS AFTERNOON: Weak shortwave across central South Dakota combining
with a return of broad isentropic lift on the 315K surface continues
to produce two areas of convection this afternoon. Surface
stationary boundary at of 2pm was arching from near Okaton southeast
along the Missouri River and then eastward into northwestern Iowa.
Convection along the Missouri river will certainly pose the greatest
risk in the short term, anchored in an area of dissipating
1500-2000 J/KG MLCAPE, but minimal effective shear near 10-15
knots. The result thus far has been poorly organized multicellular
convection with initial hail risks and then a strong wind threat.
With DCAPE hovering near 800-1000 J/KG, and environmental
temperatures dropping into the lower 60s after a storm moves
through, strong winds may certainly be a risk given evaporative
cooling. This activity is likely to stay tied to the Missouri
River valley through 6-7 pm before weakening with the loss of
heating. Development further east into Iowa may be limited due to
the lack of strong upper forcing and weak surface convergence.
Elsewhere, hot and humid conditions continue, with heat index
values along and south of I-90 in the 95 to 105 range.

Tonight: A stronger shortwave crossing the Rockies will enter the
Western High Plains later this afternoon with convection rapidly
increasing over the western Dakotas this evening. Most CAMS continue
to suggest this activity will follow the axis of stronger theta-e
convection across north central into northeastern South Dakota
overnight. I couldn't rule out a low end risk for some gusty winds
along and north of the Highway 14 corridor late tonight with
precipitation chances dropping further south and east. It's likely
most over Nebraska, Iowa, and Southwest Minnesota may stay warm and
dry as the surface front begins to back further northwest in
response to falling heights in the west.

Tuesday: Low lvl convergence focusing on the backside of convection
over western Minnesota by daybreak may force some convection to back
build into southwest Minnesota through mid-morning, but most may
again stay dry by mid-morning. Stronger mid-lvl forcing begins to
move into the area by mid-day, with renewed convection along the
advancing 850 mb arriving into the James River valley by mid-day.
It's possible that we'll begin to see more surface based convection
along the boundary as the afternoon goes on, with modest instability
AOA 1500 J/KG. Shear is a tad bit stronger but still should not be
high enough to see much in the way of organization.  The likely
result would be isolated to scattered storms showing some bowing
structures or collapsing updrafts with gusty winds into the evening
as the front advances southeast. HREF PMM suggest potential for
basin average rainfall around 0.50", but do suggested isolated
potential for 2-3" rainfall amounts.

.LONG TERM...(Tuesday Night through Monday)
Issued at 244 PM CDT Mon Jul 5 2021

Wednesday: We may start Wednesday with a bit of fog and stratus
thanks to light winds and light precipitation, but most of the day
will remain quiet and much cooler. Highs likely only reach the 70s.

Thursday: Strong warm advection signals begin to show their hand on
Thursday but there is still considerable uncertainty as far as where
the surface and elevated warm front will develop.  Currently this
area favors the eastern CWA and areas along the Minnesota River
Valley. A strong signal for elevated nocturnal convection remains in
place over our eastern CWA into Friday morning, and this could bring
a risk for elevated hail. Temperatures Thursday still range from the
lower to middle 90s near central SD to the upper 70s over southwest
MN.

Friday-Sunday: Today's model trends continue to dig an incoming
upper shortwave further south and west as it begins to enter the
Northern Plains on Friday. The GFS remains  highly progressive with
this trough, while the ECMWF slows the trough down and deepens it
across the Mid-Missouri River valley. These developments lead to
greater uncertainty on both temperatures Friday and Saturday, but
also severe weather risks and overall rain potential. Still
certainly a setup to monitor as there could pose some severe
weather risk, and more beneficial rainfall.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1225 PM CDT Mon Jul 5 2021

Primary concerns in the very short term will be convective risk to
the HON terminal. Scattered thunderstorm will continue a slow
motion to the east early this afternoon and may produce additional
development into the Missouri River valley into early evening.
This activity could bring reductions in visibility during storm
activity, along with some hail and strong winds.

Further east, dry conditions are expected into and through most of
the overnight, as overnight showers and isolated storms may stay
focused from south central SD into northeastern SD.

A frontal boundary begins to move southeast Tuesday morning, with
increasing rain chances areawide by mid-day.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Heat Advisory until 8 PM CDT this evening for SDZ050-057>071.

MN...NONE.
IA...Heat Advisory until 8 PM CDT this evening for IAZ001>003-012>014-
     020>022-031-032.

NE...Heat Advisory until 8 PM CDT this evening for NEZ013-014.

&&

SHORT TERM...Dux
LONG TERM...Dux
AVIATION...Dux
Hazardous weather outlook, Jul 5, 10:46 AM CST, 3 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
1146 AM CDT Mon Jul 5 2021

MNZ071-072-080-081-089-090-097-098-SDZ039-040-054>056-061700-
Lincoln-Lyon-Murray-Cottonwood-Nobles-Jackson-Pipestone-Rock-
Kingsbury-Brookings-Miner-Lake-Moody-
1146 AM CDT Mon Jul 5 2021

This Hazardous Weather Outlook is for southwest Minnesota and east
central South Dakota.

.DAY ONE...This afternoon and tonight.

There is a chance of thunderstorms overnight. Severe weather is
not expected with these storms.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Thunderstorms are expected to continue Tuesday before ending
Tuesday night. An isolated severe storms is possible over
southwestern Minnesota during the afternoon and early evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

IAZ001>003-012>014-020>022-031-032-NEZ013-014-SDZ060>062-066-067-
069>071-061700-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Dixon-Dakota-Hanson-McCook-Minnehaha-Turner-
Lincoln-Yankton-Union-
1146 AM CDT Mon Jul 5 2021

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, northeast Nebraska and southeast South Dakota.

.DAY ONE...This afternoon and tonight.

It will be another hot and humid day with heat indices of 100 to
105 expected this afternoon.

There is a chance of thunderstorms this evening south of I-90.
Widespread severe weather is not anticipated with these storms, but
an isolated strong storm with strong winds cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

A few thunderstorms are expected Thursday morning over
southeastern South Dakota. During the afternoon, additional storms
are expected to develop over far southeastern South Dakota into
northwestern Iowa and far northeastern Nebraska. An isolated
severe storm is possible with quarter size hail and wind gusts to
60 mph.

There will be a chance for severe storms on Friday afternoon and
night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

SDZ050-057>059-063>065-068-061700-
Gregory-Brule-Aurora-Davison-Charles Mix-Douglas-Hutchinson-
Bon Homme-
1146 AM CDT Mon Jul 5 2021

This Hazardous Weather Outlook is for south central South Dakota
and southeast South Dakota.

.DAY ONE...This afternoon and tonight.

It will be another hot and humid day with heat indices of 95 to 105
expected this afternoon.

There will be a chance for isolated to scattered thunderstorms late
this afternoon and evening. While widespread severe storms are not
anticipated, an isolated storm could produce strong winds.

Additional thunderstorms may be possible into Tuesday morning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

A few thunderstorms are expected Thursday morning over
southeastern South Dakota. During the afternoon, additional storms
are expected to develop over far southeastern South Dakota into
northwestern Iowa and far northeastern Nebraska. An isolated
severe storm is possible with quarter size hail and wind gusts to
60 mph.

There will be a chance for severe storms on Friday afternoon and
night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

SDZ038-052-053-061700-
Beadle-Jerauld-Sanborn-
1146 AM CDT Mon Jul 5 2021

This Hazardous Weather Outlook is for central South Dakota and east
central South Dakota.

.DAY ONE...This afternoon and tonight.

An isolated thunderstorm will be possible late this afternoon.
Severe storms are not anticipated.

There is a chance of thunderstorms overnight. Widespread severe
weather is not anticipated, though an isolated storm may become
strong.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Thunderstorms are expected to continue Tuesday before ending
Tuesday night. An isolated severe storms is possible over
southwestern Minnesota during the afternoon and early evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The Sioux Falls radar (KFSD), 209 km away, was scanning. The volume nearest the first event began at 20:19 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind, 2 hail. Local standard time, as filed.

Hail, Brule

When
July 5, 2:19 PM CST to 2:20 PM CST
Where
Brule County, 8.29 mi S of (9v9)chamberlain Arp
Measured
1 in hail
Crop damage
$7,000
Reported by
Trained Spotter
Coordinates
43.650, -99.320

Most of the hail was pea-sized, with a few stones as large as quarters. Crop damage is an estimate from insured losses. Information provided by the United States Department of Agriculture.

Thunderstorm Wind, Hutchinson

When
July 5, 4:00 PM CST to 4:02 PM CST
Where
Hutchinson County, 1.47 mi NNW of Menno Arpt
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Crop damage
$47,000
Reported by
Public
Coordinates
43.270, -97.580

Thunderstorm winds flipped over an irrigation pivot. Crop damage is an estimate from insured losses. Information provided by the United States Department of Agriculture.

Hail, Hutchinson

When
July 5, 4:08 PM CST to 4:10 PM CST
Where
Hutchinson County, 3.26 mi SE of Wolf Creek
Measured
1 in hail
Reported by
Public
Coordinates
43.320, -97.570

Hail was mostly dime size, but some stones were as large as quarters.

Thunderstorm Wind, McCook

When
July 5, 5:22 PM CST to 5:24 PM CST
Where
McCook County, 2.04 mi SE of Montrose
Measured
61 kt (70 mph) measured gust
Reported by
Mesonet
Coordinates
43.680, -97.150

Thunderstorm winds measured by SD RWIS site 2 miles southeast of Montrose.

Thunderstorm Wind, Minnehaha

When
July 5, 5:40 PM CST to 5:42 PM CST
Where
Minnehaha County, 2.81 mi S of Ellis
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
43.530, -96.840

Thunderstorm wind gusts downed several 6 inch tree limbs.

Thunderstorm Wind, Minnehaha

When
July 5, 5:54 PM CST to 5:56 PM CST
Where
Minnehaha County, 2.43 mi NW of South Sioux Falls
Measured
56 kt (64 mph) measured gust
Reported by
Broadcast Media
Coordinates
43.540, -96.790

Thunderstorm Wind, Minnehaha

When
July 5, 5:55 PM CST to 5:57 PM CST
Where
Minnehaha County, 1.47 mi SSE of Sioux Falls
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
43.510, -96.720

Several 3 to 6 inch diameter tree limbs were downed by thunderstorm wind gusts.

Thunderstorm Wind, Minnehaha

When
July 5, 5:55 PM CST to 5:57 PM CST
Where
Minnehaha County, 1.71 mi SW of West Sioux Falls
Measured
56 kt (64 mph) estimated gust
Reported by
Broadcast Media
Coordinates
43.550, -96.770

A large portion of the rubber roofing was damaged at the Expo Building on the W.H. Lyon Fairgrounds.

Thunderstorm Wind, Minnehaha

When
July 5, 5:56 PM CST to 5:58 PM CST
Where
Minnehaha County, 2.56 mi NE of Norton Acres
Measured
56 kt (64 mph) estimated gust
Reported by
Newspaper
Coordinates
43.610, -96.690

A semi-truck was tipped over by thunderstorm winds near Interstate 90 mile marker 401.

Thunderstorm Wind, Minnehaha

When
July 5, 5:57 PM CST to 5:59 PM CST
Where
Minnehaha County, 1.65 mi ENE of Sioux Falls
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
43.540, -96.700

Numerous 3 to 6 inch diameter limbs were downed by thunderstorm wind gusts.

Thunderstorm Wind, Minnehaha

When
July 5, 5:57 PM CST to 5:59 PM CST
Where
Minnehaha County, 1.47 mi NNE of Sioux Falls
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
43.550, -96.720

Several tree limbs up to 4 inches in diameter were downed by thunderstorm wind gusts.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2021Every state in 2021This day in weather historyWarnings in South Dakota, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 972764, 977436, 972766, 972767, 972768, 972771, 972775, 972777, 972769, 972773, 972774.